Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 83, NWS Binghamton, NY

September 18, 2004Otsego County, New York

NWS Binghamton, NY issued this flash flood warning at Sep 18, 2004, 4:34 AM EDT for Otsego County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 4:34 AM EDT (08:34 UTC)
Expired
Sep 18, 2004, 7:30 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Otsego County, NY

The radar

The Albany radar (KENX), 77 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 180835
FFWBGM
NYC077-181130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
434 AM EDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OTSEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 730 AM EDT

* AT 431 AM EDT...VERY HEAVY RAIN WAS REPORTED IN OTSEGO COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST END...
  SPRINGFIELD...SCHENEVUS...PITTSFIELD...ONEONTA...MILFORD...
  MIDDLEFIELD...MARYLAND...LEONARDSVILLE...LAURENS...HYDE PARK...
  HARTWICK...EXETER CENTER...EMMONS...ELK CREEK...EDMESTON...
  COOPERSTOWN...COOPERSTOWN JCT...COLLIERSVILLE AND BOWERSTOWN.

EVACUATIONS ARE UNDERWAY AT A MOBILE HOME PARK ALONG RT 23 IN 
ONEONTA...WHERE EMERGENCY OFFICIALS REPORT SUBSTANTIAL FLOODING IS 
OCCURRING. ADDITIONAL HEAVY RAINFALL THROUGH SUNRISE WILL INCREASE 
FLOODING ACROSS OTSEGO COUNTY.

LAT...LON 4285 7484 4249 7477 4243 7521 4280 7535

$$

PADAVONA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 10:25 PM EDT, 6 hours 9 minutes earlier.

Area forecast discussion, Sep 17, 10:25 PM EDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 PM EDT FRI SEP 17 2004

.SHORT TERM (TONIGHT)...
CURRENT FORECAST IN GOOD SHAPE. REMOVED EVENING WORDING IN FIRST
PERIOD AND ADDED BREEZY WORDING FOR CENTRAL/SRN ZONES ON SATURDAY.

&&

.PREV DISCUSSION...
SHORT TERM (SATURDAY-SUNDAY)...
IVAN SLOWLY MOVING EAST INTO CAROLINAS AS IT SENDS RAIN NORTH INTO
CWA. AMOUNTS MOSTLY UNDER AN INCH OR RAIN EXCEPT FAR WEST WITH UP TO
2. TIME PERIOD 12 HOURS WITH ANOTHER 12 TO GO AT LEAST. RAIN WILL BE
HEAVY AT TIMES WITH ENHANCEMENT FROM RIGHT REAR QUAD OF UL JET.
TONIGHT TEMPERATURES WILL FALL TO THE DEWPOINTS WHICH WILL BE
STEADY.

SATURDAY THE CENTER OF IVAN WILL HEAD TO THE COAST OF VA WITH DRIER
COOL CONTINENTAL AIR WITH CANADAIAN HIGH. RAIN WILL END STARTING
LATE TONIGHT FROM NW TO SE PULLING OUT BY NOON.

SAT NGT THE DRY AIR WILL BE HERE BUT THE GRADIENT WILL KEEP THE WIND
UP. WILL NOT PUT IN FOG DESPITE THE WET GROUND DUE TO THE WIND FLOW
AND DEWPOINTS STILL FALLING INTO 30S.

SUNDAY COOL AND SUNNY WITH STILL SOME WIND UNTIL SUNDAY NIGHT WITH
HIGH PRESSURE RIDGE.

LONG TERM(SUNDAY NIGHT TO FRIDAY)...
A PROLONGED PD OF FAIR WX APPEARS TO BE IN STORE FOR THE BGM FCST
AREA AS HIGH PRES REMAINS ANCHORED OVER THE NE U.S.. ITLL BE CHILLY
AT NIGHT, WITH SOME U30S PSBL IN THE COOLER VLYS SUN AND MON NGT.
OTRW SEASONABLE TO SLIGHTLY ABV NORMAL TEMPS AND MAINLY CLEAR
SKIES.

AVIATION...
VFR TO MVFR CIGS FOR SYR/UCA WITH -RA, WHICH SHUD BE TAPERING OFF
LATE THIS EVNG. FOR LOCATIONS FURTHER TO THE S, IFR CIGS WITH SOME
LIFR CONDITIONS AT ITH AND BGM. RAIN TAPERING OFF LATE TNGT, WITH
VFR CONDITIONS WORKING INTO THE RGN TMRW MRNG.

HYDROLOGY...
FLOOD WATCH WILL CONTINUE FOR TONIGHT INTO SATURDAY MORNING. THE
HEAVIEST RAIN SO FAR HAS BEEN ACROSS THE MOST WESTERN COUNTIES IN
NY. NO PROBLEMS YET. AS SHORT WAVE MOVES EAST WITH AND NORTH OF IVAN
THE AXIS OF HEAVY RAIN IN WRN NY AND WRN PA WILL SHIFT ACROSS WATCH
AREA. WITH AN ADDITIONAL 1 TO 3 INCHES SOME RIVER FLOODING POSSIBLE
IN ADDITION TO FLASH FLOODING. RAIN WILL END SATURDAY MORNING AS IT
TAPERS OFF AND PULLS EAST.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH INTO SATURDAY FOR THE SOUTHERN TIER FROM STEUBEN
COUNTY EASTWARD TO DELAWARE AND OTSEGO COUNTIES.
NYZ022>025-044>046-055>057-062
PA...FLOOD WATCH INTO SATURDAY FOR ALL OF NORTHEAST PA.
PAZ038>040-043>044-047>048-072

&&

UPDATE...VAN AUSDALL
DAYS 1-2 & HYDROLOGY...CHAMPNEY
EXTENDED & AVIATION...BRADY
Hazardous weather outlook, Sep 17, 11:25 AM EDT, 17 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1125 AM EDT FRI SEP 17 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-181100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
1125 AM EDT FRI SEP 17 2004

.DAY ONE...TODAY...
HEAVY RAIN WILL FALL ACROSS ALL OF NORTHEAST PENNSYLVANIA AND THE
SOUTHERN TIER AND CATSKILLS OF NEW YORK TODAY AND TONIGHT...AS
MOISTURE FROM IVAN TEAMS UP WITH A STALLED FRONTAL ZONE.  A FLOOD
WATCH HAS BEEN ISSUED FOR TODAY INTO SATURDAY MORNING FOR THESE
AREAS.  FOR FURTHER DETAILS ON THIS HEAVY RAIN EVENT AND ASSOCIATED
FLOOD POTENTIAL...PLEASE REFER TO THE STATEMENT ALBFFABGM.  FURTHER
NORTH ACROSS THE FINGER LAKES AND WESTERN MOHAWK VALLEY OF NEW YORK
RAIN WILL FALL BUT AMOUNTS SHOULD BE LOW ENOUGH NOT TO CAUSE ANY
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...
STEADIER RAINS WILL EXIT THE AREA SATURDAY MORNING.  HOWEVER...ANY
RUNOFF PROBLEMS COULD LINGER THROUGHOUT THE DAY.  RIVERS WILL
CONTINUE TO RISE INTO THE AFTERNOON BEFORE CRESTING.

NO FURTHER HAZARDOUS WEATHER IS ANTICIPATED FOR THE REST OF THE
PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

CHAMPNEY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 12:40 AM EDTFlash Flood WarningBGMSteuben2 hr
Sep 18, 1:10 AM EDTFlash Flood WarningBGMDelaware4 hr
Sep 18, 1:15 AM EDTFlash Flood WarningBGMBroome, Chemung, Tioga4 hr
Sep 18, 4:29 AM EDTFlash Flood WarningBGMSullivan4 hr
Sep 18, 4:51 AM EDTFlash Flood WarningBGMDelaware4 hr
Sep 18, 4:58 AM EDTFlash Flood WarningBGMBroome, Tioga3 hr
Sep 18, 5:22 AM EDTFlash Flood WarningBGMChenango4 hr
Sep 18, 6:46 AM EDTFlash Flood WarningBGMOtsego3 hr
Sep 18, 7:58 AM EDTFlash Flood WarningBGMBroome, Chenango, Delaware, Otsego, Sullivan, Tioga6 hr
Sep 18, 1:44 PM EDTFlash Flood WarningBGMDelaware, Sullivan6 hr

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.